Idaho, 2022Hail in Idaho, August 25, 2022
August 25, 2022 · NWS OTX · 1 event in 1 county or zone
A closed Low over the region shifted over North Idaho and increased instability over the area. The instability mixed with afternoon convection to develop isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed Low over the region shifted over North Idaho and increased instability over the area. The instability mixed with afternoon convection to develop isolated thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 25, 9:25 AM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 25, 9:25 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1025 AM PDT Thu Aug 25 2022
.SYNOPSIS...
Scattered showers and thunderstorms will impact the Inland
Northwest through Thursday evening. While some areas may not see
a drop of rain, other areas may see strong storms with heavy
downpours, hail, gusty winds and lightning. Drier and locally
breezy weather arrives Friday through the weekend. Temperatures
will remain warm into Friday, cooling off over the weekend, and
then warming up again next week.
&&
.DISCUSSION...
Today through Friday Night: A closed low over the Spokane area
early this morning will lift northeast into N Idaho this
morning...and then into southern Alberta in the evening. Elevated
instability ahead of the low will continue to trigger scattered
showers with embedded thunderstorms into the early morning before
this activity begins to push out of the area. Then attention
shifts to afternoon convection. Plenty of lingering moisture with
PWAT's near 150% of normal, afternoon heating, and steep lapse
rates will lead to surface based convection in the form of
scattered showers and thunderstorms. The best focus will be over
the northern mountains into the ID Panhandle. The northwest flow
on the back side of the low will likely allow some of this
activity to come off the higher terrain into the Upper Columbia
Basin and Spokane/Coeur d'Alene areas by late this afternoon into
the evening. The instability isn't quite as great as yesterday
with HREF showing CAPE values of 500-800 J/KG, but the slow
movement will lead to locally heavy rain. This convection will die
down after sunset with the loss of daytime heating, as well as a
short wave ridge moving over the region overnight into Friday
morning. The short wave ridge will lead to a drier day on Friday,
although still enough residual moisture and instability over far
NE WA/ID Panhandle for a threat of a few showers or thunderstorm
mainly in the mountains. A weather system dropping down over
Vancouver Island Friday night will help tighten the cross-Cascade
pressure gradient leading to breezy winds in the lee of the
Cascades. Relative humidity looks to remain above critical
thresholds but the winds will result in the potential for
increased fire spread with any new or existing fires. JW
Saturday and Sunday:
Temperatures briefly return to late August averages near 80
degrees this weekend as an upper level low over SW OR moves SE
into our area. 24 percent of the ensemble (primarily GEFS members)
has the trough axis many hundred miles east in central ID. If
that were the case, our high temperatures may not exceed 70 in
some spots Saturday. There may be some showers in the higher
terrain of the cascades, but PWATs and forcing with this trough
are meager. Winds will be breezy through the morning and early
afternoon, but decreasing in the late afternoon/early evening.
Sunday will also remain on the cooler side, especially if the low
lingers in our region. Uncertainty rises with high temperatures
Sunday since it highly depends on the position of the low. 87
percent of the ensemble (primarily GFS and Euro members) develop a
very deep trough SE of Alaska which positively amplifies the
downstream height field.
Monday through Thursday:
Ridging keeps our temperatures approximately 8 to 15 degrees above normal
through Wednesday. High temperatures would range from the mid 80s
to near 100 degrees. We will remain dry and sunny during this
period. Thursday becomes more uncertain with an upper level low
looming off the coast, but will likely be cooler as height falls
occur. /db
&&
.AVIATION...
18Z TAFs: Scattered showers and thunderstorms are expected his
afternoon over the northern mountains into the ID Panhandle after
22Z. Northwest flow may allow some storms to come off the
mountains into the Spokane/Coeur d'Alene areas around 0Z. VFR
conditions are expected over the region except for some visibility
restrictions under heavier showers and thunderstorms. This
activity will diminish after sunset.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 87 61 90 59 79 53 / 20 20 10 0 10 0
Coeur d'Alene 84 58 89 58 78 51 / 30 20 10 0 10 0
Pullman 85 55 87 53 76 46 / 10 20 10 0 0 0
Lewiston 93 66 95 64 84 58 / 10 10 0 0 0 0
Colville 88 51 90 49 81 45 / 30 20 10 10 10 0
Sandpoint 80 55 85 55 78 48 / 60 30 10 10 10 0
Kellogg 81 62 84 59 75 53 / 60 30 20 0 10 0
Moses Lake 94 61 95 57 83 51 / 10 10 0 0 0 0
Wenatchee 94 68 92 64 81 58 / 20 10 0 0 0 0
Omak 95 63 96 61 86 56 / 20 10 0 0 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Local storm report, Aug 25, 7:52 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
852 AM PDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 N CEDONIA 48.18N 118.17W
08/24/2022 STEVENS WA PUBLIC
DOWNED TREES AT A RESIDENCE NEAR ROUTE 25
AND BISSELL ROAD. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 25, 11:18 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1218 PM PDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 WSW CHEWELAH 48.27N 117.77W
08/24/2022 STEVENS WA UTILITY COMPANY
DOWNED TREE LIMBS AND NUMEROUS POWER OUTAGES
NEAR CHEWELAH AND AREAS TO THE SOUTHWEST.
OVER 2000 PEOPLE WERE WITHOUT POWER. TIME
ESTIMATED FROM RADAR.
0558 PM HAIL EVANS 48.71N 118.02W
08/24/2022 E0.50 INCH STEVENS WA PUBLIC
TIME ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Aug 25, 12:14 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
114 PM PDT Thu Aug 25 2022
IDZ004-252045-
Central Panhandle Mountains ID-
114 PM PDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of west central
Shoshone County through 145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm over
Osburn, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osburn, Wallace and Mullan.
This includes Interstate 90 in Idaho between mile markers 54 and 59,
and between mile markers 61 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4746 11569 4744 11575 4740 11566 4744 11607
4754 11606 4759 11570 4755 11576 4754 11571
4749 11569 4748 11564 4746 11564
TIME...MOT...LOC 2013Z 275DEG 18KT 4749 11596
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
VTHail, Shoshone
- When
- August 25, 12:30 PM PST to 12:45 PM PST
- Where
- Shoshone County, 0.99 mi NNW of Page to 3.24 mi ESE of Dorsey
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.544, -116.206
A strong thunderstorm developed West of Kellogg around 1135PST and moved East into Montana around 1300PST. Hail size ranged from half an inch to one inch. Estimated one inch hail size fell around 1230 near Wallace. Hail covered interstate 90 east of Wallace during the storm. Time estimated from radar. There was also wind damage. Utility Company reported a tree and wires down near Big Creek Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in North Dakota, August 25, 20224 injured · $200,000 · 1 event
- Wildfire in Washington, August 25 to 31, 2022$300,000 · 1 event
- Flooding and Heavy Rain in Virginia, August 25, 2022$15,000 · 6 events
- Damaging Wind in Washington, August 25, 2022$15,000 · 1 event
- Flash Flooding in Mississippi, August 25, 20226 events
- Heat in Washington, August 25 to 29, 20224 events
- Flash Flooding in Alabama, August 25, 20224 events
- Flash Flooding in Mississippi, August 25, 20224 events
- Tornado and Flash Flooding in Arizona, August 25, 2022$3,000 · EF0 · 3 events
- Hail and Damaging Wind in Wyoming, August 25, 20221.75 in hail · 3 events
- Flash Flooding in Alabama, August 25 to 27, 20222 events
- Waterspouts in Gulf of Mexico, August 25, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054810.